Kentucky, 2003Flash Flood in Kentucky, June 17, 2003
June 17, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM EST, 10 minutes earlier.
Area forecast discussion, Jun 17, 2:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT TUE JUN 17 2003
HAVE RECONSIDERED EXTENDING THE FFA. ONCE SUN SETS...THINGS SHOULD
DIE OUT PRETTY QUICKLY...BUT SOME PRETTY GOOD CONVECTION STILL
EXISTS AND JUST TO BE ON THE SAFE SIDE THIS EVENING...WILL GO AHEAD
AND EXTEND THE FFA UNTIL MIDNIGHT...AND EVENING SHIFT CAN CANCEL IF
NEEDED.
.JKL...FFA FOR ENTIRE AREA UNTIL MIDNIGHT.
HEINLEIN
--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
300 PM EDT TUE JUN 17 2003
SURFACE CHART SHOWING SURFACE BOUNDARY STILL ACROSS THE CWA.
SURFACE LOW LOCATED NEAR CINCINNATI. IN THE MEANTIME...A SHORTWAVE
APPROACHES FROM THE NORTHWEST. THE SHORTWAVE SHOULD BE PRETTY MUCH
NORTHEAST OF THE AREA BY AFTER SUNSET.
STILL HAVING BIG FLOODING PROBLEMS IN SEVERAL AREAS FROM RAIN
OVERNIGHT AND THIS MORNING. RADAR ALREADY SHOWING SHOWERS POPPING
UP WITH INCREASED INSTABILITY AND EVEN MORE SHOULD KEEP POPPING AS
THE SHORTWAVE TROUGH TO THE NORTHWEST MOVES CLOSER AND SOME SUN
FILTERS IN. THIS SHORTWAVE TROUGH IS CLEARLY VISIBLE ON WATER
VAPOR. AFTER SUNSET...WE SHOULD BECOME MORE STABLE AND ALSO LOSE
MID-LEVEL SUPPORT. SHOWER ACTIVITY WILL BECOME MUCH MORE
SPOTTY...AND ANY FLOODING WHICH MIGHT OCCUR WILL BE MUCH MORE
ISOLATED IN NATURE. THEREFORE WILL LET THE FLOOD WATCH END AT 6
PM. STARTING FRIDAY...WILL HAVE A DRY FORECAST FOR THE REST OF THE
EXTENDED. VERY DRY AIR WORKING IN FINALLY...AND WILL BE DIFFICULT
TO INTRODUCE PRECIP FOR SEVERAL DAYS FOLLOWING.
HEINLEIN
---------------------------------------------------------------------
719 AM EDT TUE JUN 17 2003
FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT
MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED.
SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY
TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE
FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED
CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER
VAPOR IMAGERY.
ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN
STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER
LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES
FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR
THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL
REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES
RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING
ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET
DAY SHIFT EVALUATE THE THREAT FOR TONIGHT.
TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN
THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL
MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE
OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE
WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH
PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH.
HAL
---------------------------------------------------------------------
1008 PM EDT MON JUN 16 2003
IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF
HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE
A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE
PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE
REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE
WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY
CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST
GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM
PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS
NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH
TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA.
HYSELL
Hazardous weather outlook, Jun 17, 1:24 PM EST, 1 hour 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT TUE JUN 17 2003
...FLOOD WATCH IN EFFECT THROUGH 6 PM THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY
OF A FRONTAL BOUNDARY DRAPED ACROSS EASTERN KENTUCKY THIS AFTERNOON.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
THE MOST INTENSE STORMS. PREVIOUS RAIN HAS SATURATED THE GROUND.
ANY ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH
FLOODING. ADDITIONALLY...THERE IS ALSO A SMALL CHANCE THAT SOME OF
THE THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES AS
WELL AS WINDS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. AT THIS
TIME NONE OF THESE ARE EXPECTED TO BE SEVERE. THE THREAT OF FLASH
FLOODING WILL ALSO DIMINISH DURING THE PERIOD AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
GEOGERIAN
In the hours before
Local storm report, Jun 17, 12:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
150 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM MOREHEAD KY FLOOD
06/17/03 ROWAN MUDSLIDE HIGHWAY 173 AND
HIGHWAY 7. REPORTED BY
DISPATCH.
0908 AM UPPER SECOND CREEK KY FLOOD
06/17/03 PERRY 2 INCHES OF RAIN FELL
BETWEEN 0700 AND 0900 AM
WATER IN PEOPLES
YARDS.REPORTED BY SPOTTERS
0800 AM BULAN KY FLOOD
06/17/03 PERRY HIGHWAY 1096 AT BIG CREEK
ROAD HIGHWAY 451 AT BUSY
AND HIGHWAY 476 AT BULAN
UNDER WATER AND
MUSLIDES.REPORTED BY
DISPATCH.
CMLocal storm report, Jun 17, 1:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
207 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM DORTON KY FLOOD
06/17/03 PIKE GREASY CREEK OUT OF BANKS.
FLOODING IN DORTON.
REPORTED BY NWS EMPLOYEE.
CMLocal storm report, Jun 17, 1:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
212 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
CMLocal storm report, Jun 17, 1:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
225 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
0945 AM MARROW BONE KY FLOOD
06/17/03 PIKE WATER LOW LYING
AREAS.REPORTED BY SPOTTERS.
1030 AM GREASY CREEK KY FLOOD
06/17/03 PIKE GREASY CREEK ROAD,
ROBINSON CREEK ROAD, AND
DRY CREEK ROAD IMPASSIBLE.
TWO FEET WATER IN GREASY
CREEK FIRE DEPARTMENT.
POSSIBLE HOUSE SLIDING OFF
FOUNDATION NEAR
VIRGIE.REPORTED BY SPOTTERS
1045 AM GRETHEL KY FLOOD
06/17/03 FLOYD SIX TO EIGHT INCHES OVER
ROADWAY ON ROUTE 979. TWO
INCHES OF RAIN IN ONE
HOUR.REPORTED BY SPOTTERS.
CMLocal storm report, Jun 17, 1:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
242 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
0945 AM MARROW BONE KY FLOOD
06/17/03 PIKE WATER LOW LYING
AREAS.REPORTED BY SPOTTERS.
1030 AM GREASY CREEK KY FLOOD
06/17/03 PIKE GREASY CREEK ROAD,
ROBINSON CREEK ROAD, AND
DRY CREEK ROAD IMPASSIBLE.
TWO FEET WATER IN GREASY
CREEK FIRE DEPARTMENT.
POSSIBLE HOUSE SLIDING OFF
FOUNDATION NEAR
VIRGIE.REPORTED BY SPOTTERS
1045 AM GRETHEL KY FLOOD
06/17/03 FLOYD SIX TO EIGHT INCHES OVER
ROADWAY ON ROUTE 979. TWO
INCHES OF RAIN IN ONE
HOUR.REPORTED BY SPOTTERS.
1055 AM DRY CREEK KY FLOOD
06/17/03 KNOTT DRY CREEK AREA CLOSE TO
FLOYD LINE IS COMPLETELY
DESTROYED. REPORTED BY
PUBLIC.
0151 AM MCDOWELL KY FLOOD
06/17/03 FLOYD HIGHWAY 122 COMPLETELY
COVERED IN PLACES. HIGHWAY
979 COVERED IN WATER.
BASEMENT FLOODED. REPORTED
BY 24 HOUR POINT.
0155 AM 550 E&W HINDMAN KY FLOOD
06/17/03 KNOTT HIGHWAY 1088 COVERED BY
LOTTS CREEK AND YELLOW
CREEK.REPORTED BY 24 HOUR
SPOTTER.
CMLocal storm report, Jun 17, 1:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
245 PM EDT TUE JUN 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM HINDMAN KY FLOOD
06/17/03 KNOTT WATER FLOWING OVER ROUTE
160 SOUTH.REPORTED BY
RESCUE SQUAD.
0945 AM MARROW BONE KY FLOOD
06/17/03 PIKE WATER LOW LYING
AREAS.REPORTED BY SPOTTERS.
1030 AM GREASY CREEK KY FLOOD
06/17/03 PIKE GREASY CREEK ROAD,
ROBINSON CREEK ROAD, AND
DRY CREEK ROAD IMPASSIBLE.
TWO FEET WATER IN GREASY
CREEK FIRE DEPARTMENT.
POSSIBLE HOUSE SLIDING OFF
FOUNDATION NEAR
VIRGIE.REPORTED BY SPOTTERS
1045 AM GRETHEL KY FLOOD
06/17/03 FLOYD SIX TO EIGHT INCHES OVER
ROADWAY ON ROUTE 979. TWO
INCHES OF RAIN IN ONE
HOUR.REPORTED BY SPOTTERS.
1055 AM DRY CREEK KY FLOOD
06/17/03 KNOTT DRY CREEK AREA CLOSE TO
FLOYD LINE IS COMPLETELY
DESTROYED. REPORTED BY
PUBLIC.
0151 AM MCDOWELL KY FLOOD
06/17/03 FLOYD HIGHWAY 122 COMPLETELY
COVERED IN PLACES. HIGHWAY
979 COVERED IN WATER.
BASEMENT FLOODED. REPORTED
BY 24 HOUR POINT.
0155 AM 550 E&W HINDMAN KY FLOOD
06/17/03 KNOTT HIGHWAY 1088 COVERED BY
LOTTS CREEK AND YELLOW
CREEK.REPORTED BY 24 HOUR
SPOTTER.
0211 AM DORTON KY FLOOD
06/17/03 PIKE ROBINSON CREEK OUT FLOOD
FURNITURE STORE IN DORTON.
REPORTED BY SPOTTERS.
CMFlash Flood, Breathitt
- When
- June 17, 3:00 PM EST to 3:30 PM EST
- Where
- Breathitt County, Lost Creek
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Kentucky Highway 476 was impassable due to one half foot of water flowing over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 17 to 30, 2003$66 million · 1 event
- Flash Flood in Kentucky, June 17, 2003$2.8 million · 1 event
- Flash Flood in Alabama, June 17, 2003$400,000 · 1 event
- Flash Flooding and Flood in Ohio, June 17 to 18, 2003$300,000 · 5 events
- Flash Flooding in Kentucky, June 17, 2003$320,000 · 3 events
- Flash Flooding in Mississippi, June 17, 2003$285,000 · 5 events
- Flash Flood in Kentucky, June 17, 2003$220,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 17, 2003$130,000 · 5 events
- Flash Flood in North Carolina, June 17, 2003$100,000 · 1 event
- Flash Flood and Lightning Strike in South Carolina, June 17 to 18, 2003$55,000 · 2 events
- Flash Flood in Kentucky, June 17, 2003$50,000 · 1 event
- Lightning Strike in Louisiana, June 17, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362873.